Alert archive / Colorado / High Wind Watches in 2018
High Wind Watch 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Feb 15, 2018, 3:52 PM MST for 10 counties in Colorado. It took effect at Feb 17, 2018, 12:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 15, 2018, 3:52 PM MST (22:52 UTC)
- In effect from
- Feb 17, 2018, 12:00 AM MST
- Expired
- Feb 16, 2018, 9:13 AM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1848 m above ground
- 0-6 km bulk shear
- 109 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
354 WWUS75 KBOU 152252 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 352 PM MST Thu Feb 15 2018 ...Strong winds for the East Slopes of the Front Range Mountains and Foothills Friday night through Sunday mid-morning... .Two systems will bring strong winds Friday night and Saturday night to the high country down into the foothills. There will be a slight decrease in speeds Saturday during the day, but winds will increase again, possibly stronger Saturday evening. COZ033>036-160700- /O.NEW.KBOU.HW.A.0001.180217T0700Z-180218T1500Z/ South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, Idaho Springs, and Westcreek 352 PM MST Thu Feb 15 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY MORNING... The National Weather Service in Denver has issued a High Wind Watch, which is in effect from late Friday night through Sunday morning. * TIMING...Midnight Friday night through mid-morning Sunday. Winds will subside slightly between Saturday mid morning to Saturday late afternoon before increasing again Saturday evening. * WINDS...Westerly at 45 to 55 mph with gusts 65 to 85 mph possible. * IMPACTS...Travel will be hazardous, especially for lightweight and high profile vehicles, over high mountain passes, Highway 285 through Park County and over the Peak To Peak Highway due to crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 50 mph...or gusts of 75 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
2 follow-up statements
610 WWUS75 KBOU 160939 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 239 AM MST Fri Feb 16 2018 ...Strong winds for the East Slopes of the Front Range Mountains and Foothills possible tonight through Sunday mid-morning... .Two systems will bring strong winds tonight and Saturday night to the high country down into the foothills. There will be a slight decrease in speeds Saturday during the day, but winds will increase again, possibly stronger Saturday evening. COZ033>036-162300- /O.CON.KBOU.HW.A.0001.180217T0700Z-180218T1500Z/ South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, Idaho Springs, and Westcreek 239 AM MST Fri Feb 16 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... * TIMING...Midnight tonight through mid-morning Sunday. Winds will subside slightly between Saturday mid morning to Saturday late afternoon before increasing again Saturday evening. * WINDS...Westerly at 45 to 55 mph with gusts 65 to 85 mph possible. * IMPACTS...Travel will be hazardous, especially for lightweight and high profile vehicles, over high mountain passes, Highway 285 through Park County and over the Peak To Peak Highway due to crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 50 mph...or gusts of 75 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
024 WWUS75 KBOU 161613 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 913 AM MST Fri Feb 16 2018 ...Strong winds for the East Slopes of the Front Range Mountains and Foothills tonight through Sunday mid-morning... .Two systems will bring strong winds tonight and Saturday night to the high country down into the foothills. There will be a slight decrease in speeds Saturday during the day, but winds will increase again Saturday evening. COZ033>036-170100- /O.UPG.KBOU.HW.A.0001.180217T0700Z-180218T1500Z/ /O.NEW.KBOU.HW.W.0002.180217T0700Z-180218T1500Z/ South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, Idaho Springs, and Westcreek 913 AM MST Fri Feb 16 2018 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MST SUNDAY... The National Weather Service in Denver has issued a High Wind Warning, which is in effect from midnight tonight to 8 AM MST Sunday. The High Wind Watch is no longer in effect. * TIMING...Midnight tonight through mid-morning Sunday. Winds will subside slightly between Saturday mid morning to Saturday late afternoon before increasing again Saturday evening. * WINDS...Westerly at 45 to 55 mph sustained with gusts 70 to 85 mph. * IMPACTS...Travel will be hazardous, especially for lightweight and high profile vehicles over high mountain passes, Highway 285 through Park County and over the Peak To Peak Highway due to crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 50 mph or gusts of 75 mph or more can lead to property damage. Loose outdoor items should be brought inside or secured properly. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Feb 15, 3:06 PM MST, 46 minutes earlier.
Area forecast discussion, Feb 15, 3:06 PM MST, 46 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 306 PM MST Thu Feb 15 2018 .SHORT TERM...(This evening through Friday) Issued at 306 PM MST Thu Feb 15 2018 Snow is occurring over most of the mountains this afternoon, although the heaviest convective band appeared to break down as it moved into the I-70 corridor this afternoon. At the same time, showers were rapidly developing across the plains as the airmass sufficiently destabilized. The convection on the plains should become more widespread as a cold front pushes southward with shallow upslope flow developing behind it. This environment is favorable for locally heavy showers, so the ongoing idea of up to 3" of snow on the plains mainly along and south of a Denver to Akron line appears to be a good start. Will have to watch this closely through the course of the evening however, as these convective situations can produce heavier snow amounts in a short period of time. Temperatures should drop rather quickly into the 20s behind the front, so we may see some impact on roads toward mid evening. In the mountains, the Winter Storm Warning continues through 6 PM. Moisture depth and instability decrease rather quickly after that time, but still some potential for a couple hour extension before more significant drying and stabilization come in. Precipitation will be diminishing in most areas toward midnight as the stronger QG descent moves across the forecast area, although a few light showers could still linger over the higher mountains and Palmer Divide. Skies will clear later in the night through early Friday morning. Temperatures should hit the teens with even a few single digits for lows on the plains, while single digits and even a couple below zero readings expected in the high country. Dry conditions will prevail Friday, and mostly sunny skies should allow temps to warm back into the 40s on the plains, with 20s and 30s mountains. Winds increase across the high country late in the day but strongest winds hold off til Friday night. .LONG TERM...(Friday night through Thursday) Issued at 306 PM MST Thu Feb 15 2018 An upper trough will push over the state Friday night bringing snow to the high mountains. Expect 1 to 5 inches, with highest amounts north of Rabbit Ears Pass. This system will also be increasing winds, especially over the mountains and high foothills. Model cross sections show 50-70 kt winds moving into the mountains, with a decrease in speed near 300 mb. This combined with downward QG motion on the backside of the trough will force the strong winds down the east slopes of the Front Range mountains and foothills. Gust speeds may get as high as 65 to 85 mph in the wind prone areas. Have increased wind gust speeds in the forecast grids to show a greater chance for the higher speeds. At this point, local Sangster wind models do not have enough pressure gradients to push much out into the adjacent western urban corridor area, but could still see gusty winds reaching into the 30 to 40 mph. These strong winds will moderate minimum temperatures along the foothills and urban corridor, increased readings in these areas for this reason. On Saturday, an upper ridge will push overhead with drier conditions and warmer air pushing in aloft. This will create more stability while another wind max pushes into the mountains. Winds look slightly stronger, especially going into the nighttime. Once again, will be expecting wind gusts of 65 to 85 mph possible Saturday night. Due to the possibility of winds over 75 mph Friday night and Saturday night, will issue a High Wind Watch stretching across these times. Winds will subside during the morning and early afternoon hours during Saturday, but and will mention this in the highlight. Sunday will be another warm day, with readings in the 60s over the plains in the upper 30s to mid 40s in the mountains. Clouds will be increasing through the day as the next system from the Pacific pushes in to the Upper Great Basin. Should start to see snow pushing into the northern mountains by Sunday night and become widespread. A northeast push of winds will enter over the northeastern plains due to a surface low deepening over southern Colorado. However the actual cold front isn't expected to push into the plains until Monday morning to bring snow to the plains. The upper trough will slowly transition over the state Monday with drier air moving in for Tuesday, though temperatures will remain cold due to a surface high pressure sliding down into the Great Plains. Flow aloft will become southwesterly Wednesday and Thursday to allow for drier and warmer conditions. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 306 PM MST Thu Feb 15 2018 North/northeast winds are increasing and should see a further increase 23Z-00Z frontal passage with gusts 25-30 knots. Look for snow showers to develop and become more widespread with up to 2 inches of accumulation possible given the convective nature of showers. Visibilities could also briefly dip to 1/2SM with the heavier showers. Stratus deck with IFR/MVFR ceilings will also develop 00Z-02Z, but should then erode later in the night as winds turn back more southerly 06Z-12Z. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late Friday night through Sunday morning for COZ033>036. Winter Storm Warning until 6 PM MST this evening for COZ031-033- 034. && SHORT TERM...Barjenbruch LONG TERM...Kriederman AVIATION...Barjenbruch
Hazardous weather outlook, Feb 15, 10:46 AM MST, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1046 AM MST Thu Feb 15 2018 COZ030>051-161800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1046 AM MST Thu Feb 15 2018 ...WINTER STORM WARNING NORTH CENTRAL MOUNTAINS OF COLORADO UNTIL 6 PM MST... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Snow will be heavy at times across the north central mountains of Colorado through this afternoon, creating hazardous and slow travel conditions. Visibilities will be significantly reduced at times in heavy snow and blowing snow, with winds gusting to around 40 mph above timberline. Snow will gradually decrease across the high country this evening. Additional accumulations this afternoon into early evening are expected to range between 2 and 6 inches. Over the plains and foothills, scattered snow showers will develop this afternoon and are expected to become more widespread through this evening. A dusting to 3 inches of snow accumulation can be expected, with the heavier accumulations favoring points south of Denver including Douglas, Elbert, and northern Lincoln counties. Persons traveling from Denver southward across the Palmer Divide and eastward through Limon should be prepared to encounter winter travel conditions this evening. Temperatures will turn much colder behind a cold front that arrives this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong winds are expected in the mountains and foothills Friday night then again Saturday evening and overnight. Wind gusts as high as 65 to 85 mph will be possible in areas prone to high winds, such as mountain tops and higher east slopes of the Front Range mountains and foothills. Besides a couple of inches of snow possible over the mountains Friday, it will be dry and warm over the weekend. Another Pacific storm system will likely bring accumulating snowfall and much colder temperatures to the outlook area Monday and Tuesday. Snow amounts remain uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any reports of snow accumulation would be appreciated.
In the hours before
Local storm report, Feb 15, 2:21 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
221 PM MST THU FEB 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 2 SSE BRECKENRIDGE 39.47N 106.03W
02/15/2018 M3.5 INCH SUMMIT CO TRAINED SPOTTER
&&
CLNearby
High Wind Watches in Colorado, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.